Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neurology. 1992 Apr;42(4 Suppl 5):75-82.

Epilepsy, antiepileptic drugs, and malformations in children of women with epilepsy: a French prospective cohort study.

Author information

  • 1Centre Saint Paul, Marseilles, France.

Abstract

We conducted a prospective study of teratogenic effects of antiepileptic drugs (AEDs) in pregnant women with epilepsy in southeast France, comparing malformation rates with those collected by a birth defects registry. We evaluated isolated microcephalies separately. Malformations were seen in 7% of infants of mothers with epilepsy (IME) and in 1.36% of the general population. No significant relationship was found between type and severity of epilepsy and occurrence of malformations or isolated microcephaly. Valproate and phenytoin were the most teratogenic (all malformations). None of the malformations observed in IME whose mothers received valproate, phenytoin, or phenobarbital was seen in IME not exposed to the respective AEDs. Phenytoin plus phenobarbital was more teratogenic than phenobarbital alone. Benzodiazepines, prescribed only in combinations, had a borderline, nonspecific effect on microcephaly.

PMID:
1574181
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk